Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 104, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 31, 2008, 4:27 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 4:27 PM CDT (21:27 UTC)
- Expired
- May 31, 2008, 5:22 PM CDT
- In force
- 55 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Obion County, TN, Weakley County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 312127
FFWMEG
TNC131-183-312330-
/O.NEW.KMEG.FF.W.0104.080531T2127Z-080531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 630 PM CDT
* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTIN.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3636 8853 3611 8855 3620 8895 3623 8896
3621 8897 3626 8922 3642 8911
TIME...MOT...LOC 2127Z 180DEG 0KT 3629 8905
$$1 follow-up statement
000
WGUS74 KMEG 312222
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SAT MAY 31 2008
TNC131-183-312231-
/O.CAN.KMEG.FF.W.0104.000000T0000Z-080531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-
521 PM CDT SAT MAY 31 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN OBION
AND SOUTHERN WEAKLEY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
RUNOFF FROM EARLIER THUNDERSTORMS MAY PRODUCE MINOR FLOODING NEAR
SMALL CREEKS AND STREAMS.
LAT...LON 3636 8853 3611 8855 3620 8895 3623 8896
3621 8897 3626 8922 3642 8911
TIME...MOT...LOC 2221Z 180DEG 0KT 3629 8905
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:54 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 31, 2:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 254 PM CDT SAT MAY 31 2008 .DISCUSSION... REMNANT CIRRUS FROM MORNING CONVECTION OVER SOUTHEAST OKLAHOMA/SOUTHWEST MISSOURI CONTINUES TO STREAM INTO THE MID SOUTH REGION THIS AFTERNOON. THE INITIAL MCS DIED RATHER QUICKLY AFTER 10 AM HOWEVER ADDITIONAL STORMS DEVELOPED NORTH OF THE INITIAL MCS. THIS LOCATION HAS BEEN INTERACTING WITH A 20KT LOW LEVEL JET AND CONVERGENCE ALONG THE SURFACE FRONT AND 850MB FRONT. STEERING FLOW ALOFT SHOULD BRING THESE STORMS INTO THE MID SOUTH TONIGHT...ESPECIALLY THE NORTHERN PARTS OF THE FORECAST AREA. A SHORTWAVE IN THE NORTHWEST FLOW OVER THE REGION TONIGHT WILL AID IN PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE MID SOUTH. THIS SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP BY SUNDAY AFTERNOON. ADDITIONALLY ANY CONVECTION THAT MOVES/DEVELOPS IN THE REGION WILL PUT DOWN A FEW BOUNDARIES. THEREFORE STORMS THAT DEVELOP SUNDAY WILL HAVE THE POSSIBILITY TO BECOME SEVERE AS SBCAPE WILL BE AROUND 2500 J/KG...LAPSE RATES AROUND 6.5 C/KM AND LI/S LESS THAN -5 C. NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE APPEAR TO BE IN THE MOST UNSTABLE AIR. WITH THE AREA UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH MONDAY...EXPECT ANY MCS/S THAT DEVELOP OVER MO TO MOVE SOUTHEAST INTO OUR FORECAST AREA AGAIN ON MONDAY. THE UPPER RIDGE DEVELOPS FARTHER EAST PROVIDING MORE HEAT AND LESS RAIN. THE MID SOUTH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL FOR THE NEXT WEEK. BY FRIDAY NIGHT INTO SATURDAY...RAIN CHANCES WILL BEGIN TO INCREASE AS TROPICAL MOISTURE MOVING INTO THE GULF COAST STATES INTERACTS WITH A FRONT APPROACHING FROM THE WEST. CONFIDENCE ON THIS SCENARIO NOT HIGH AS GFS AND ECMWF DO QUITE AGREE. && .PRELIMINARY POINT TEMPS/POPS... MEM 72 88 72 89 / 30 40 20 30 MKL 68 86 64 87 / 40 30 20 30 JBR 69 85 66 87 / 40 40 20 30 TUP 70 89 68 90 / 20 40 20 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && AC
Hazardous weather outlook, May 31, 3:07 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 307 PM CDT SAT MAY 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 307 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF A FORREST CITY TO MEMPHIS TO SAVANNAH LINE. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE MIDSOUTH ON SUNDAY...AND MAINLY OVER NORTHWEST TENNESSEE ON MONDAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED AT ANY TIME THROUGH LATE MONDAY NIGHT.
In the hours before
Special weather statement, May 31, 3:44 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CDT SAT MAY 31 2008 TNZ002-312115- OBION TN- 344 PM CDT SAT MAY 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF TROY AT 344 PM CDT...MOVING EAST AT 8 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN OBION COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, May 31, 4:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 415 PM CDT SAT MAY 31 2008 TNZ003-004-021-312145- CARROLL TN-HENRY TN-WEAKLEY TN- 415 PM CDT SAT MAY 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE... SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF DRESDEN AT 415 PM CDT... MOVING EAST AT 25 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITY OF MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 4:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 416 PM CDT SAT MAY 31 2008 TNZ002-003-312145- WEAKLEY TN-OBION TN- 416 PM CDT SAT MAY 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE... WEST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF TROY AT 416 PM CDT... MOVING SOUTHEAST AT 10 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN OBION AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY..
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.